Loading discussion content. Please wait...
This is going to sound crazy, but has anyone's LO been agitated after using Desitin? I don't mean when putting it on or any type of skin irritation, but temperament the next day.
I started using Desitin recently. My mother doesn't mind when it is being put on, but the next day she is agitated and her behavior is not good. After a few days, I stopped using it and things calmed down somewhat. I tried using it again, and the next morning same thing - agitation, etc.
Curious to hear if anyone else has experienced this.
I personally hate the smell of desitin and I've told my sisters it's not coming onto our house.
I'm so sorry it seems to be giving you and yours grief. I hope you can get to the bottom of it soon. Sorry I don't have much to offer other than my personal antidote.
Fairyland, yup, desitin is a barrier cream typically market for treating and preventing diaper rashes for babies. I myself have bad memories from its use on me when I was younger. Its smell is definitely something I loath.
Fesk you might want to change what product you use to see if her reaction is ingredients or scent induced if no one else comes up with a possible explanation on why this happens.
Thank you, all. I don't know that it's the smell. I'm not sure what is happening. I do have A&D ointment too and can try that.
Thank you, again.
That's interesting, May flowers.
I'll have to do more reading, but I just saw that an allergic reaction could cause small blisters. I was using the Desitin as a barrier over a rash in a different area recently and two small blisters appeared several days after using it. Plus, her agitation was increased then too now that I think about it. When we changed to a different ointment and stopped using the Desitin over the rash, her agitation decreased.
I don't know what other symptoms she could be feeling, but those blisters make me think this very well could be the issue. I'll look into it more. Thanks.
I hope it turns out to be something as simple as that, Fesk. My hands used to break out when I used it on my boys when they were babies and I had to use just a zinc cream without it. Vitamin D3 pills made with it (many are) make me sick too.
I checked and A&D has it too, so if she does ok with it, maybe it’s something else.
Fesk; if it is the pesistent reaction after using Desitin, it could be that she has a reaction to the substance which can cause itching or burning or other discomfort which causes her such irritability and agitation. In such a case, if it is reaction that happens each time, then it would probably be best to stop using the Desitin and avoid other creams with the same ingredients.
You mention rashes; be careful, if the rashes are in the groin area or under the bust and in any diaper area, you will want to assess if this is a yeast rash. If it is yeast, then Desitin and like creams are not the treatment.
When my step-dad had yeast issues, (aka, jock itch), the regime that was prescribed was washing the area with mild soap, and rinsing well with clear water. Then we dried the area well with a hand held hair drier set on "cool" temperature. When dry, we then applied a cream especially formulated for healing yeast infections. It is important to keep the area clean and dry. It is the summertime, and the heat can cause an increase in such skin problems; just do not mistake yeast infection as a "diaper" infection and have it be mistreated. NOTE: Women can get just as many groin yeast infections as men can, so best to be sure of what you are treating.
Thanks, May flowers and Jo C.
I have stopped using Desitin. It's hard to narrow down what may be causing an issue at times. Only looking back can you sometimes spot a pattern which is what happened here.
Jo C., thank you for your advice. That is basically what happened. I was initially advised to use antibiotic/barrier cream and then we switched to Nystatin. The rash, which was in a skin fold, is completely clear now thankfully.
Will be checking with the doctor but are there any recommendations for powders or other products for skin folds that present a moisture issue in the future?
Hospice provides us with this powder: https://www.exmed.net/medline-remedy-phytoplex-antifungal-powder
I love it, we put it around his parts every day and it has really helped him. We used the zinc cream for a while, but this has worked better for us. We also put the powder in his slippers and his toenail fungus is getting better (maybe a coincidence tho)
Always best to consult your physician. I can only relate our experience. A yeast infection is a fungal infection. When a yeast infection if present, or in areas prone to yeast infections, we were told not to use regular, general body powders - in some cases, this actually can sort of feed the yeast fungus. There are powders one can use specially for such areas to help keep that area dry and are good for yeast/fungal prone skin. If using an OTC ointment, powder or spray for an actual present yeast infection, follow the instructions carefully. They are almost always found with the words, "jock itch and/or atlete's foot" on the labels which are also the same thing.
As said, women can get these yeast infections too. Obesity, a compromised immune system and diabetes also make one more vulnerable to yeast infections, but anyone can get them. Daily bathing if you can with tepid water or if bathing cannot be, then cleansing the area with clean washclothes and towel is best - do not use the already used cloths and towels that have already been in the affected areas as they are contaminated and use only tepid water; not hot. Wearing cotton underwear is best, but when diapering is needed, that is not an option.
Yeast infections are contagious and if not careful can spread to other parts of the body. Do not share towels or put another person's bath towel in an area that a bath towel from a person with yeast infection has been placed on a rod and then put another right next or on top of it. Wash hands carefully after cleaning and applying treatment. It can transfer to hands and then get transferred to other body parts.
Socks, I learned, become useful - if one has athlete's foot, put socks on first before putting on underwear so as not to transfer the fungal yeast to the groin. If one has yeast infection in the groin, put socks on before removing underwear so that the infection does not transfer to the feet causing yeast athlete's foot. Crazy, isn't it.
We were told to keep the areas prone to infection clean and dry as possible. Need to wash or bathe daily and to not use hot water, but to use tepid water. Clean underwear and other garments to be worn daily. If wearing diapers, the groin and buttock areas will need to be clean and kept dry as much as possible. A bit of exposure to air for even twenty minutes or so a couple times a day, especially if rash is present would be nice, but that cannot always be done. When one has bathed, the area must then be dried; one can pat dry; NEVER rub, we were told to use the hair blower set only on "cold," never, ever use a dryer on hot or even warm. Heat encourages yeast to grow and the danger is also a risk of burning the patient.
Zeasorb is one of the powders that have different choices. One is to treat yeast/fungus, the other is to keep the areas dry. Zeasorb is pricey, but for us was effective. There are others out there that are less costly.
Sometimes OTC creams are not helping; in such a case, there are stronger prescription creams that can be prescribed that are effective; my LO required a prescription strength cream. We actually kept a tube on hand as he tended to have flare ups now and then and we could treat it quickly before it became more florid. Some cases are so resistant to treatment that the physician prescribes an oral med, but that brings along other issues which are not germane to this conversation. I also found it was less expensive having three months supply ordered from my LOs insurance mail order pharmacy.
Many people are unaware that their LO has a yeast infection; they think it is something else and the treatment being applied is not effective or may even cause a worsening of the condition.
So that is our story regarding my LO and the yeast/fungal infection. You can give your doctor a call if needed, or if not necessary right now, at next appointment, bring it up for discussion and interventions.
Hope all goes well, you now are aware you LO has a senitivity to Desitin, so that is no longer an option, and as it is; if it was a fungal yeast infection that was present, that was not the correct treatment - upward and onward - it seems there is always something new that pops up and needs to be addressed - that in a nutshell is the world of dementia care.
Hospice used it for my husband 10 years ago.
Hospice used it in the last 6 months for my mother. It’s amazing.